Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 1, 2001, 2:31 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 2:31 PM CDT (19:31 UTC)
- Expired
- Jun 1, 2001, 3:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
The radar
The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:45 PM CDT | Hail 0.75 | Carson, IA | |
| Jun 1, 2:45 PM CDT | Hail 0.75 | Carson, IA | |
| Jun 1, 2:59 PM CDT | Hail 1 | Elliott, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 AM CDT, 11 hours 31 minutes earlier.
Area forecast discussion, Jun 1, 3:00 AM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 300 AM CDT FRI JUN 1 2001 MAIN FORECAST PROBLEM IN THE SHORT TERM IS HANDLING ENERGY IN THE NW FLOW ALOFT. SURFACE ANALYSIS EARLY THIS MORNING DEPICTED A COLD FRONT FROM NWRN MN TO NWRN SD...WITH A WEAK TROF EXTENDING SWD OVER THE WESTERN PART OF OUR FORECAST AREA. TSTMS FROM LAST EVENING APPEARED TO TRACK ALONG THIS FEATURE. STLT WATER VAPOR IMAGERY SHOWED ONE CYCLONIC CIRCULATION CENTER OVER WRN WI...WITH STRONGER FEATURE DROPPING SEWD FROM SRN MANITOBA. ATMOSPHERE IS EXPECTED TO DESTABILIZE TODAY...ESPECIALLY IN THE SRN ZONES THIS AFTERNOON. WILL CARRY POPS IN ALL ZONE GROUPINGS...GENERALLY IN THE 20 TO 40 PERCENT RANGE. HIGHS SHOULD VARY FROM 70 TO 75 IN THE NORTH TO 75 TO 80 IN FAR SERN NE AND SWRN IA. NRN ZONES MAY HAVE SOME FALLING TEMPERATURES BY LATE AFTERNOON AND COLD AIR DEEPENS. AGREE WITH SPC SLIGHT RISK OF SEVERE TSTMS...MAINLY DURING THE LATE AFTERNOON AND EVENING OVER SERN NE AND SWRN IA. AREA MAY HAVE TO BE PULLED A LITTLE NORTH THOUGH. KEPT SOME MENTION OF SHOWERS/TSTMS FOR FIRST PART OF TONIGHT. WILL KEEP THE CHANCE ALL OF TONIGHT...MAINLY IN THE WEST CENTRAL IOWA GROUPING WHICH INCLUDES A FEW NE COUNTIES. EXPECT LOWS TO BE FROM 45 TO 50. ON SATURDAY WE SHOULD BE BETWEEN SYSTEMS...WITH HIGH PRESSURE AT THE SURFACE BUILDING IN FROM THE WEST. NGM/ETA AND AVN ARE IN GOOD AGREEMENT LOCALLY...SHOWING A SHORTWAVE RIDGE BUILDING INTO THE WRN DKTS AND WRN NE DURING THE DAY. LOW LEVEL RETURN FLOW STRENGTHENS SATURDAY NIGHT. ADDED A SLIGHT CHANCE OF LATE NIGHT TSTMS TO WRN PART OF THE FORECAST AREA SATURDAY NIGHT... BUT LEFT ERN ZONES DRY. THE AVN IS MUCH MORE AGGRESSIVE WITH PCPN DEVELOPMENT...WHILE THE ETA IS DRY. A COMPROMISE IS PROBABLY BEST FOR NOW. IN THE MEDIUM RANGE...PATTERN LOOKS COOL AND WET FOR SUNDAY THROUGH TUESDAY AS YET ANOTHER CLOSED LOW AFFECTS THE CENTRAL U.S. (IF THE AVN/MRF TURN OUT CORRECT). RIDGING ALOFT SHOULD INCREASE IN THE MID PART OF THE WEEK AS 500 MB HIGH OVER AZ INTENSIFIES AND PUMPS UP A RIDGE OVER THE ROCKIES AND WRN HIGH PLAINS. THE FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jun 1, 12:01 PM CDT, 2 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1200 NOON CDT FRI JUN 1 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY ALONG AND SOUTH OF A LINE FROM NEAR SEWARD TO PLATTSMOUTH AND OAKLAND IOWA. INSTABILITY IS INCREASING OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS TEMPERATURES AND HUMIDITY RISE. A STRONG COLD FRONT WILL PUSH INTO THE AREA DURING THE MID AFTERNOON. THIS FRONT IS EXPECTED TO ACT AS A TRIGGER FOR RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THE STORMS COULD ORGANIZE INTO A SQUALL LINE...BUT WIND SHEAR IS SUFFICIENTLY STRONG THAT TORNADOES ARE ALSO POSSIBLE. THE STORMS ARE EXPECTED TO MOVE SOUTH OF THE AREA BY 10 PM AS THE FRONT SPEEDS TOWARD THE SOUTHEAST. POLLACK
Special weather statement, Jun 1, 1:08 PM CDT, 1 hour 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012310- HAZARDOUS WEATHER OUTLOOK ... UPDATE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 108 PM CDT FRI JUN 1 2001 STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND THIS EVENING IN PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A RISK OF SEVERE STORMS ALONG AND SOUTH OF A LINE FROM COLUMBUS TO ONAWA IOWA. INSTABILITY IS INCREASING OVER EASTERN NEBRASKA AND SOUTHWEST IOWA AS TEMPERATURES AND HUMIDITY RISE. A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THIS AFTERNOON AND THIS EVENING. THIS FRONT WILL ACT AS A TRIGGER FOR RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THE STORMS COULD ORGANIZE INTO A SQUALL LINE...BUT WIND SHEAR IS SUFFICIENTLY STRONG THAT TORNADOES ARE ALSO POSSIBLE. THE STORMS ARE EXPECTED TO MOVE SOUTH OF THE AREA BY 10 PM AS THE FRONT SPEEDS TOWARD THE SOUTHEAST. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 45 min |
| May 31, 10:12 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 33 min |
| Jun 1, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 44 min |
| Jun 1, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 36 min |
| Jun 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 32 min |
| Jun 1, 1:58 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Jun 1, 3:02 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.